Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 30, 2004, 7:31 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2004, 7:31 PM EDT (23:31 UTC)
- Expired
- Jun 30, 2004, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 302332 FFWRNK NCC157-010230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 731 PM EDT WED JUN 30 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 1030 PM EDT * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OF 2 TO 3 INCHES HAS FALLEN SINCE 6:30 PM FROM A THUNDERSTORM 3 MILES WEST OF MAYODAN. THIS STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY OVER LITTLE AND BIG BEAVER ISLAND CREEK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3638 8002 3638 7995 3650 7993 3651 8002 $$ RCS
1 follow-up statement
000 WGUS71 KRNK 010133 FFSRNK NCC157-010230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 932 PM EDT WED JUN 30 2004 ...THE FLASH FLOOD WARNING FOR WESTERN ROCKINGHAM COUNTY IS CANCELLED... AT 930 PM...WEATHER RADAR SHOWED NO RAIN FALLING OVER WESTERN ROCKINGHAM COUNTY. LOCAL LAW ENFORCEMENT REPORTED NO FLOODING PROBLEMS. THEREFORE...THE WARNING HAS BEEEN CANCELED. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL WEATHER INFORMATION. LAT...LON 3638 8002 3638 7995 3650 7993 3651 8002 $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:35 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jun 30, 2:35 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT WED JUN 30 2004 .SHORT TERM (TONIGHT THROUGH THURSDAY)... LITTLE CHANGE IN OVERALL SCENARIO WITH FRONT STUCK OVER NC WHILE PERIODIC S/W ENERGY GLIDES ACROSS AROUND 5H TROF. MAIN QUESTION WITH HOW FAR N TO TAKE DECENT CONVECTIVE COVERAGE TNGT AND AGAIN THU GIVEN GRADIENT IN DEEP RH OVER THE REGION FROM NORTH TO SOUTH. MODELS ALSO SUGGEST DIFFERENCES WITH ETA/CANADIAN SHOWING LIMITED PRECIP WHILE GFS FURTHER N IN BRINGING BETTER RH/UVV INTO VA IN RESPONSE TO NEXT IMPULSE RIDING THRU. HOWEVER MOST GUIDANCE CATCHING ON TO BEST SHRA CHCS ALONG/SOUTH OF HIGHWAY 460 THIS EVENING PER 2K+ CAPES ATTM...WITH EVEN SOME SCTD COVERAGE FURTHER NORTH AS NEXT S/W MAY BE ENOUGH TO BREAK THE CAP LATER. APPEARS SVR POTENTIAL LIMITED BY CAP BUT SOME TRAINING CELLS POSSIBLE WITH UNIDIRECTIONAL WESTERLY FLOW ALOFT ATTM. THUS WILL GO WITH CHC POPS ALL AREAS THRU AT LEAST MIDNGT GIVING WAY TO FOG LATE PER RISING DEWPTS/LGT WINDS. RAOBS INDICATE CAP ALOFT WEAKER THU BUT FORCING AGAIN LIMITED TO NC FRONTAL PROXIMITY AND OROGRAPHICS/OUTFLOW ELSW. HOWEVER PROBABLY A BIT MORE COVERAGE THAN TODAY WITH BETTER RH/THETA-E RIDGING AROUND...ALTHO STILL NOT ENOUGH GIVEN LACK OF UPPER FOCUS TO GO MUCH MORE THAN CHCY POPS ESPCLY S FOR NOW...OTRW PC. TEMPS AGAIN A BIT BELOW MOS TNGT OUTSIDE SRN CLOUDS...THEN SIMILAR HIGHS THU TO THOSE OF WED UNDER HAZY SUNSHINE. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... FRONT AGAIN VERY SLOW TO MOVE NE AND THRU THE AREA WITH UPPER LOW WELL W WHILE S/W ENERGY LOOKS TO KEEP BOUNDARY ABOUT STATIONARY INTO FRI NGT. BEST MOISTURE AGAIN OVER THE SW WHERE WILL KEEP HIGHEST CHC POPS INTO FRI NIGHT BEFORE BOUNDARY FINALLY SHIFTS THRU THE AREA SAT/SAT NGT. HOWEVER WITH BUILDING HGTS AND BEST LIFT TO THE W...PLAN TO CONT CHCY STATUS QUO POPS SAT/SUNDAY IN WARM/HUMID AIRMASS PER RH TRANSPORT AND DECENT INSTAB. NEXT COLD FRONT ARRIVES SUNDAY NGT/MON AS BEST SUPPORT PULLS BY TO THE N PER GFS. FRONT MAY GET STUCK OVER THE S EARLY NEXT WEEK SO WILL KEEP BEST CHCS THERE AND CURTAIL TO SLGT CHC ELSW. TEMPS WARMER ESPCLY BEHIND WARM FRONT OVER THE WEEKEND...WITH 85-90 E AND 80-85 OVERALL THRU THE PERIOD. ZONES AND ISC GRIDS WILL BE OUT ARD 300 PM. HAVE GOOD EVENING. && .AVIATION... VFR CONDITIONS WITH CU/AC TO PREVAIL THIS AFTN OUTSIDE HAZE ALOFT AND WIDELY SCTD TSRA WHICH COULD BRING A FEW SITES INTO BRIEF MVFR/IFR CRITERIA. EXPECT PATCHY FOG TO DEVELOP AGAIN TNGT...THICKEST IN THE VALLEYS WHERE IFR VSBYS/CIGS WILL DEVELOP AFTER 06Z. FOG SHOULD GIVE WAY TO MORE HAZE THU OTRW SCTD/BKN CU/AC AND ISOLD SHRA/TSRA DEVELOPING MAINLY NC/VA BORDER SOUTHWARD. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...10 LONG TERM...07 AVIATION...10
Hazardous weather outlook, Jun 30, 5:30 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EDT WED JUN 30 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 530 AM EDT WED JUN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.